The Lupus Forum banner

1 - 15 of 15 Posts

·
Registered
Joined
·
32 Posts
Discussion Starter · #1 ·
Hello everyone,

Just wondering if Plaquenil was effective for many of you. Is it really as effective as it's potential side effects (retinal damage)?

And with these possible side effects, is it/was it worth it for you? I ask because I just started taking it this past week.

Just wondering....
 

·
Registered
Joined
·
7,800 Posts
Hello Precious,

The answer is "yes" for most people it is very worth it. The retinal side effects are extremely rare!
Plaquenil is used as a baseline drug and it is "disease modifying" helping reduce the frequency and severity of flares. It takes a long time to "work" and you may only feel the benefits 6 months to a year after you first start taking it.
On the whole, it is very well tolerated and its advantages far outweigh the rare side effects. Occasionally people can be intolerant to it or have some trouble when they start using it (stomach, heartburn..) but this usually wears off pretty quickly.
It has other significant benefits which have been discussed here before.

Here are links to a couple of threads concerning plaquenil that you may find interesting

http://www.thelupussite.com/forum/showthread.php?t=67088&highlight=plaquenil

http://www.thelupussite.com/forum/showthread.php?t=66229&highlight=plaquenil

hope that helps,
Katharine
 

·
Registered
Joined
·
1,835 Posts
My Opthomologist says that the risk of eye toxicity is 1 in 10,000 but with us loopies you never know...we seem to be the one..LOL

As to its effectiveness...I have SCLE and SLE, my SLE is mostly under control with plaquenil, cellcept and prendisone.

My old rhumy lowered my plaquenil as my skin had been calm for quite a while, i went from 200mg 2x a day to 200mg 1x a day. 2 weeks later I had lesions on my back, neck and face and a glowing butterfly to boot!

Needless to say we went back up, the butterfly went away the fastest, 15 weeks later I still have on rash on my back and one on my face...

The plaquenil does help, not only with skin, but for me thats where its been the most effective.

Stephanie
 

·
Registered
Joined
·
336 Posts
I was on Plaquenil for about 10 months, was feeling better except I was having ringing in my ears so we decided to try stopping the Plaquenil. Within a couple of months the joint pain, stiffness, butterfly rash and fatigue were back but the ringing was a little bit better. My Sed rate and ANA which had gone negative came back positive also. My choice was to try the Plaquenil at 200 mg once a day instead of twice, or go to Methotrexate with all of it's potential side effects. I chose the Plaquenil and it is helping even at the lower dose. I don't think I will go off of it again!

Nancy
 

·
Registered
Joined
·
177 Posts
Hi,
I agree with you all! Plaquenil is very much worth it. I have been on it for almost 10 years and I think it saved my life. I had severe lung problems for about a year before going on plaquenil and within a few months of being on it, my lung problems cleared up and my joints felt better. Although I still have fatigue, I am on this stuff for life. My doctor told me a story about another patient of hers who had kidney failure one week after stopping her plaquenil. I'm not saying that could happen to me or anyone else, however I'm not willing to take that risk. As long as I have regular eye exams, plaquenil is my lifelong friend.

Angie
 

·
Registered
Joined
·
580 Posts
i agree with the others as well. i was upset when the doctor told me that i will most likely be on it for life.

but now i know that it is all worth it as it is a disease modifying medication and i would do anything to keep my disease under control.
 

·
Registered
Joined
·
1,640 Posts
Hi Precious,

I am so very thankful for Plaquenil. I was so stiff, before I started taking it that I could just barely walk. In short, I was thinking..that if I couldn't feel any better, I didn't care to go on...

That pretty much sums it up for me. I am so grateful to be able to take it.

Sandy
 

·
Registered
Joined
·
2 Posts
Sleepless in Leics

Hi,
I have been taking it for a year and my health has improved, not quite so tired and my joints don't hurt anymore:) haven't had any side effects either:) :) :)
 

·
Registered
Joined
·
8,577 Posts
Precious,

Plaquenil is one of the safest, if not the safest, medication we take to control our lupus. Every other medication, including NSAIDS, have more potential risks than Plaquenil does. Please read the other threads that you were given links to as they will give you the facts about it.

I hope your doctor had you get a baseline eye exam with an Opthamologist. My Opthamologist has me come in once a year for testing other doctors still go by the 2 times a year schedule.

Hope this helps.

Take care,
Karen
 

·
The vortex of insanity!
Joined
·
154 Posts
I tend to be the pessimist on these drugs but I'll just put it out there that plaquenil has been a bad experience for me. My doctor put me on it "to prevent a flare-up" even though I was in remission, and the side effects have been preventing me from sleeping and concentrating in school (I don't know, this might be an age thing though, I'm 17.) I've also started to flare slightly on it.

BUT. it works for most people :D
 

·
Registered
Joined
·
86 Posts
Hi, I too agree with everyone that Plaquenil was a lifesaver. I have been on it for over two years now and 90 percent of the time I feel normal.

I was expecting my first Grandchild when diagnosed with Inflammatory Arthritis and wondered how I would ever be able to help with this baby.

It was hard the first six months because I was sure it was not working and was also afraid of the side affects. But it has improved so much with the medication.

My Rheumy wanted me to try going to 200 mg every other day. Well this didn't work at all and am still taking 200 mgs twice a day.

Don't give up hope if you don't feel better immediately. Like everyone has said it does take a while to work for some, others faster.

I'm sure your doctor will monitor you eye exams closely and you will have nothing to worry about. Hope you are feeling better soon.

Raeann :)
 

·
Registered
Joined
·
1,289 Posts
I've been on 400mg a day for the last 18 months and it helped reduce my joint pain, rashes and helped my sun sensitivity.

I've been lucky not have experienced any side effects however some people do have stomach problems which can be alleviated by starting with a smaller dose or changing the time it's taken. It can take a few months before you feel the benefits but it is worth it ;)

Hugz,

Pam xxx
 

·
Registered
Joined
·
2,374 Posts
I been on Plaq some 18 Years at 400mg daily. I don't know how I would manage without it, it has not caused me any problems...It can take up to 6months before it can show any benefits. I hope it works and agrees with you.

Sheila xox :)
 

·
Registered
Joined
·
67 Posts
Plaquenil is a good medication if you can tolerate it. Just get a baseline eye examination and check them at least every six months.

I had to stop plaquenil after 10 months because I had become allergic to the sulfate in it.
 

·
Stay Positive
Joined
·
79 Posts
There is very little thats more precious to me than my eyesight, I take Plaquenil but just make sure I make regular trips to the opticians.

Plaquenil is the least likely to give any side effects of all current lupus drugs and is a vast improvement in terms of any potential retinal damage compared to chloroquine.

Just get your eyes regularly checked and yes, its worth it!!!

Andy
 
1 - 15 of 15 Posts
Top